The Annals of Probability

On the Distribution of the Number of Successes in Independent Trials

Leon Jay Gleser

Full-text: Open access

Abstract

Let $S$ be the number of successes in $n$ independent Bernoulli trials, where $p_j$ is the probability of success on the $j$th trial. Let $\mathbf{p} = (p_1, p_2, \cdots, p_n)$, and for any integer $c, 0 \leqq c \leqq n$, let $H(c \mid \mathbf{p}) = P\{S \leqq c\}$. Let $\mathbf{p}^{(1)}$ be one possible choice of $\mathbf{p}$ for which $E(S) = \lambda$. For any $n \times n$ doubly stochastic matrix $\Pi$, let $\mathbf{p}^{(2)} = \mathbf{p}^{(1)}\Pi$. Then in the present paper it is shown that $H(c \mid \mathbf{p}^{(1)}) \leqq H(c \mid \mathbf{p}^{(2)})$ for $0 \leqq c \leqq \lbrack\lambda - 2\rbrack$, and $H(c \mid \mathbf{p}^{(1)}) \geqq H(c \mid \mathbf{p}^{(2)})$ for $\lbrack\lambda + 2\rbrack \leqq c \leqq n$. These results provide a refinement of inequalities for $H(c \mid \mathbf{p})$ obtained by Hoeffding [3]. Their derivation is achieved by applying consequences of the partial ordering of majorization.

Article information

Source
Ann. Probab., Volume 3, Number 1 (1975), 182-188.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176996461

Digital Object Identifier
doi:10.1214/aop/1176996461

Mathematical Reviews number (MathSciNet)
MR365651

Zentralblatt MATH identifier
0301.60010

JSTOR
links.jstor.org

Subjects
Primary: 60C05: Combinatorial probability
Secondary: 60E05: Distributions: general theory 62E15: Exact distribution theory 26A86

Keywords
Independent Bernoulli trials number of successes inequalities on cumulative distribution function inequalities on expected values majorization Schur conditon

Citation

Gleser, Leon Jay. On the Distribution of the Number of Successes in Independent Trials. Ann. Probab. 3 (1975), no. 1, 182--188. doi:10.1214/aop/1176996461. https://projecteuclid.org/euclid.aop/1176996461


Export citation